Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (2)

Displaying 1 - 2 of 2 WebM&M Case Studies
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
A woman with symptoms of sinusitis was given 2 different courses of broad-spectrum antibiotics, neither of which improved her symptoms. Hospitalized for autoimmune hemolysis (presumably from the antibiotic), the patient suffered multiorgan failure and septic shock, and died.